Kansas, 2023Hail and Damaging Winds in Kansas, July 14, 2023
July 14, 2023 · NWS GID · 4 events in 3 counties and zones
A broad upper trough was centered over Canada and extended southward over the Central Plains to the East Coast. Upper level disturbances had moved over the Central Plains at the base of the trough and provided lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- $1.0 million
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough was centered over Canada and extended southward over the Central Plains to the East Coast. Upper level disturbances had moved over the Central Plains at the base of the trough and provided lift. One of the upper disturbances moved over north central Kansas in the late morning to early afternoon hours. CAPE was fairly high across the area and zero to six km wind shear was generally between 30 to 45 knots. Mid-level lapse rates were generally between 7 to 8 degrees C/km.
Storms developed across northern Kansas during the late morning hours of July 14th. Storms were also moving southward into Kansas from Nebraska. A storm had moved southward from Nebraska into Phillips County in Kansas and produced golf ball size hail at 11:45 AM CDT. This storm also produced a wind gust of 75 mph in Phillips County that resulted in tree damage and continued southeastward to produce nickel size hail in Rooks County. Finally, the storm produced wind gusts estimated near 60 mph in Osborne County at 12:40 PM CDT that resulted in tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 14, 5:27 AM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 14, 5:27 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 AM CDT Fri Jul 14 2023
...Aviation Update...
.DISCUSSION...(Today through Thursday)
Issued at 334 AM CDT Fri Jul 14 2023
Key Messages:
* Showers and storms are possible across the area today. Some of
these storms could be strong to severe.
* High temperatures will generally be in the 80s and 90s with low
temperatures ranging from the upper 50s to mid 70s.
* There will be a chance of showers and thunderstorms across at
least a portion of the area each day.
Today and tonight...
A broad upper trough is centered over Canada and extends southward
over the Central Plains to the East Coast. Upper disturbances are
moving over the Central Plains at the base of the trough and
providing lift. Showers and thunderstorms are present across
Nebraska as a result of this upper lift. One of these upper
disturbances will move over south central Nebraska and north central
Kansas later this morning into this afternoon. CAPE and 0 to 6 km
wind shear are expected to be fairly high late this morning into
this afternoon. Showers and thunderstorms over northern and western
Nebraska will move southeast. These storms will likely impact the
forecast area later this morning into the afternoon hours. Some of
these storms may be strong to severe due to the above mentioned
conditions. The greatest chance of severe weather will likely be
across far southern Nebraska and north central Kansas as the area of
storms is expected to approach and impact this area during the
afternoon hours when instability is highest. There is some
uncertainty regarding high temperatures today as the thunderstorms
will likely interfere with daytime heating. Generally expect high
temperatures today to range from the upper 70s to near 90. Low
temperatures tonight will range from the upper 50s to mid 60s.
Saturday through Monday...
The upper trough will deepen on Saturday extending to near the Gulf
Coast. Temperatures are expected to warm slightly on Saturday with
mostly dry conditions. Surface winds will be out of the northwest.
The upper trough will shift slightly on Sunday with a cold front
moving south towards the forecast area. Temperatures in advance of
the front will warm up slightly from the previous day. Rain and
storm chances will increase Sunday along and just ahead of the
front. The upper ridge over the southwest part of the country will
build and move eastward on Monday resulting in the upper trough
moving east. Temperatures across much of south central Nebraska will
cool slightly on Monday as a result of the frontal passage.
Temperatures across north central Kansas may warm in spots due to
the influence of the upper ridge.
Tuesday through Thursday...
The upper ridge will continue moving under the upper trough on
Tuesday becoming more centered over the Southern Plains. This will
result in temperatures heating up across south central Nebraska and
north central Kansas. High temperatures on Tuesday will mostly be in
the 90s. Temperatures may decrease slightly on Wednesday as an upper
trough moves over the Upper Midwest bringing a cold front south into
the area. Cooler temperatures are expected on Thursday behind the
front with highs mostly in the 80s. Showers and thunderstorms will
generally be possible across at least a portion of the area through
the extended forecast. Low temperatures will range from the upper
50s to mid 70s through the forecast.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 623 AM CDT Fri Jul 14 2023
Showers and thunderstorms are expected to impact the area this
morning into this afternoon. Low ceilings are possible this
morning into this afternoon but confidence is low. Winds will be
mostly light and variable.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Schuldt
AVIATION...Schuldt
Hazardous weather outlook, Jul 14, 8:14 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
914 AM CDT Fri Jul 14 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
914 AM CDT Fri Jul 14 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Thunderstorms are expected across most of the area during the
daytime hours today. Severe thunderstorms are likely for areas
along and south of a line from Lexington to Hebron from late
morning through the afternoon. Here, large hail up to tennis ball
size, and wind gusts up to around 70 MPH will be possible. Further
north, from around the Tri-Cities north and east, severe weather
is less likely, but still possible. For these locations, up to
half dollar size hail and wind gusts around 60 MPH will be
possible with the strongest storms. Heavy downpours could lead to
brief, and relatively minor, flooding or ponding today in known
trouble spots, but the quick movement of thunderstorms should
preclude a greater flooding threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance for thunderstorms each day across at least a
portion of the area.
Heat index values of 100+ degrees are expected across north
central Kansas and portions of far southern Nebraska Monday
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be need for areas along and south
of a line from Lexington to Hebron during the daytime hours today.
Elsewhere, spotter activation is less likely, but may still be
needed. No severe weather is expected this evening or overnight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Thies
In the hours before
Local storm report, Jul 14, 9:58 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1058 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM Hail 1 E Cambridge 40.28N 100.14W
07/14/2023 E0.75 inch Furnas NE CO-OP Observer
Pea to Penny size hail. 42 mph wind and 0.75
of rain.
&&
NOAA/NWS/MoritzSpecial weather statement, Jul 14, 10:01 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1101 AM CDT Fri Jul 14 2023
NEZ060-061-072>074-141645-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-Gosper NE-
1101 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northern Phelps,
southwestern Buffalo, northeastern Gosper and southeastern Dawson
Counties through 1145 AM CDT...
At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Overton around 1115 AM CDT.
Other locations in the path of this storm include Elm Creek, Odessa,
Amherst and Riverdale.
This includes Interstate 80 between mile markers 236 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
south central Nebraska.
&&
LAT...LON 4063 9976 4081 9978 4090 9911 4063 9908
TIME...MOT...LOC 1600Z 264DEG 28KT 4073 9967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PfannkuchLocal storm report, Jul 14, 10:02 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1102 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Tstm Wnd Gst Wilsonville 40.11N 100.11W
07/14/2023 E60 MPH Furnas NE Trained Spotter
Also nickel size hail.
&&
NOAA/NWS/MoritzLocal storm report, Jul 14, 10:17 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1117 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM Tstm Wnd Gst 6 NNE Arapahoe 40.39N 99.85W
07/14/2023 M56 MPH Gosper NE Mesonet
&&
NOAA/NWS/MoritzSpecial weather statement, Jul 14, 10:19 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 AM CDT Fri Jul 14 2023
NEZ064-076-077-141700-
Clay NE-York NE-Fillmore NE-
1119 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of eastern Clay,
southern York and northwestern Fillmore Counties through NOON CDT...
At 1119 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Clay Center. Movement was
east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geneva, Sutton, Clay Center, Exeter, Fairmont, Grafton, Ong,
Saronville and Lushton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
south central Nebraska.
&&
LAT...LON 4036 9782 4056 9816 4070 9790 4070 9783
4073 9782 4074 9737 4070 9737
TIME...MOT...LOC 1619Z 281DEG 14KT 4068 9784 4055 9809
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PfannkuchLocal storm report, Jul 14, 10:30 AM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1130 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM Hail Beaver City 40.14N 99.83W
07/14/2023 M1.00 inch Furnas NE Public
FB report nickels to quarters.
&&Hail, Phillips
- When
- July 14, 10:45 AM CST to 10:50 AM CST
- Where
- Phillips County, 4.15 mi S of Long Is to 2.97 mi NE of Prairie View
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -99.530
Hail up to the size of golf balls was reported in the area.
Thunderstorm Wind, Phillips
- When
- July 14, 11:18 AM CST to 11:20 AM CST
- Where
- Phillips County, 2.11 mi NW of Kirwin Res to 1.74 mi ESE of Kirwin Res
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $50,000
- Reported by
- RAWS
- Coordinates
- 39.670, -99.200
A wind gust of 75 MPH was measured by a RAWS located four miles west of Kirwin and by a mesonet station located two miles south-southwest of Kirwin. Tree damage was reported in the area, including limbs around eight inches in diameter being downed.
Hail, Rooks
- When
- July 14, 11:38 AM CST
- Where
- Rooks County, 4.24 mi SW of Plainville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -99.360
Thunderstorm Wind, Osborne
- When
- July 14, 11:40 AM CST
- Where
- Osborne County, Alton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -98.950
Wind gusts estimated to be near 60 MPH resulted in minor tree damage in Alton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20231 injured · $73,000 · 52 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113903, 1113906, 1113908, 1113909.